Alert archive / California / Flash Flood Warnings in 1998

Flash Flood Warning 2, NWS Sacramento, CA

January 12, 1998Placer County, Sacramento County, Yuba County, California

NWS Sacramento, CA issued this flash flood warning at Jan 12, 1998, 1:25 PM PST for Placer County, Sacramento County, Yuba County, California. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 12, 1998, 1:25 PM PST (21:25 UTC)
Expired
Jan 12, 1998, 2:30 PM PST
In force
65 min
Issued by
NWS Sacramento, CA
Area
Whole counties

Counties Placer County, CA, Sacramento County, CA, Yuba County, CA

The radar

The Sacramento radar (KDAX), 67 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 9.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 1998-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 1998-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
518 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSAC 122127
FFWSAC
CAC067-061-077-115-122230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
125 PM PST MON JAN 12 1998

THE NATIONAL WEATHER SERVICE IN SACRAMENTO CA HAS ISSUED A FLASH
FLOOD WARNING EFFECTIVE UNTIL 230 PM PST FOR PEOPLE IN THE FOLLOWING
LOCATIONS...

IN NORTHERN CALIFORNIA

  ...SACRAMENTO COUNTY...WESTERN PLACER COUNTY...WESTERN YUBA COUNTY

IN CENTRAL CALIFORNIA

  ...SAN JOAQUIN COUNTY

NARROW INTENSE RAIN BANDS AHEAD OF A STRONG COLD FRONT CAPABLE OF
PRODUCING OVER A HALF INCH OF RAIN PER HOUR ARE MOVING ACROSS THE
SOUTHERN SACRAMENTO AND NORTHERN SAN JOAQUIN VALLEYS THIS AFTERNOON.
THIS WILL LIKELY CAUSE FLOODING OF MANY CREEKS SUCH AS REEDS CREEK IN
YUBA COUNTY...COONS CREEK AND THE AUBURN RAVINE IN PLACER
COUNTY...AND DRY CREEK AND LINDA CREEK IN SACRAMENTO AND PLACER
COUNTIES. IN ADDITION...VERY STRONG WINDS GUSTING TO 50 MPH WILL
LIKELY ACCOMPANY THESE RAIN BANDS. RAIN IS EXPECTED TO DECREASE
FOLLOWING THE PASSAGE OF THE COLD FRONT LATER THIS AFTERNOON.

SJC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 12, 9:00 AM PST, 4 hours 25 minutes earlier.

Area forecast discussion, Jan 12, 9:00 AM PST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
900 AM PST MON JAN 12 1998

NO UPDATES PLANNED ATTM. INITIAL BAND OF PCPN AHEAD OF MAIN FRONT HAS
PUSHED INTO CENTRAL SAC VALLEY WITH MODERATE RAIN INTO SAC AND
FOOTHILLS. A BRIEF BREAK WILL BE SEEN THIS MORNING BEFORE THE MAIN
BAND ASSOCIATED WITH THE COLD FRONT MOVES THROUGH LATE THIS MORNING
AND AFTERNOON. PCPN ASSOCIATED WITH THIS JUST MOVING ONSHORE...BEING
PICKED UP BY KDAX OFF SFO. HEAVIEST AMOUNTS AGAIN TO BE IN FOOTHILLS
AND SIERRA WHERE 24 HOUR TOTALS FOR SUNDAY IN THE PLUS 2 INCH RANGE.
THE COLD FRONT TO BE THROUGH AREA BY 00Z THIS AFTERNOON. ANOTHER 1 TO
3 INCHES PROBABLE TODAY...HEAVIEST IN THE FEATHER BASIN.  WINTER
STORM WARNING CONTINUE IN SIERRA AND NORTHERN MOUNTAIN THROUGH THIS
EVENING WITH SNOW LEVELS DROPPING TODAY. RIGHT NOW RUNNING ABOVE 6000
FEET WITH BLU RECEIVING HEAVY RAIN PAST 2 HOURS. SNOW LEVELS DOWN TO
5000 FEET OR LOWER NORTH TONIGHT.

NEXT SYSTEM IN THE SERIES TO BEGIN TO AFFECT CWA TUESDAY
NIGHT...FOCUSING HEAVIER AMOUNTS A BIT FURTHER NORTH. TE.

.STO...WSW...WINTER STORM WARNING...MONDAY AND MONDAY NIGHT...
             ...ELEVATIONS ABOVE 5000 FEET FOR THE MOUNTAINS OF
             SHASTA COUNTY AND THE INTERIOR COASTAL RANGE FROM TEHAMA
             COUNTY TO NORTHERN LAKE COUNTY..ZNS 13 14 63
             ...ELEVATIONS ABOVE 5000 FEET FOR THE SIERRA NEVADA FROM
             LASSEN PARK SOUTH TO YOSEMITE NATIONAL PARK...ZNS 68 69

    ...FLS...URBAN AND SMALL STREAM FLOOD ADVISORY TODAY AND THIS
             EVENING...SACRAMENTO AND NORTHERN SAN JOAQUIN VALLEYS
             AND NORTHERN INTERIOR CALIFORNIA MOUNTAINS BELOW 5000
             FEET...ZNS 13 THRU 19..63..64..66..67

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 11:47 AM PSTFlash Flood WarningSTOShasta, Tehama73 min
Jan 12, 1:25 PM PSTFlash Flood WarningSTOSan Joaquin65 min
Jan 12, 2:16 PM PSTFlash Flood WarningSTOCalaveras, Stanislaus74 min
Jan 12, 2:16 PM PSTFlash Flood WarningSTONevada, Sierra74 min
Jan 12, 2:16 PM PSTFlash Flood WarningSTOAmador, El Dorado, Placer74 min

Nearby

Flash Flood Warnings in California, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.